Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 73, NWS Lake Charles, LA

August 28, 2017Calcasieu Parish, Cameron Parish, Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 28, 2017, 6:41 PM CDT for Calcasieu Parish, Cameron Parish, Jefferson Davis Parish, Louisiana. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2017, 6:41 PM CDT (23:41 UTC)
Expired
Aug 29, 2017, 2:00 AM CDT
In force
7 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Calcasieu Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 7 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 10:08 PM CDTFLASH FLOOD2 Ese Lake Charles, LABROADCAST MEDIA REPORTS FLOODING IN THE AREA OF HIGHWAY 14 AND GENERAL DOOLITTLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 207 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

309 
WGUS54 KLCH 282341
FFWLCH
LAC019-023-053-290700-
/O.NEW.KLCH.FF.W.0073.170828T2341Z-170829T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
641 PM CDT MON AUG 28 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northern Cameron Parish in southwestern Louisiana...
  Jefferson Davis Parish in southwestern Louisiana...
  Calcasieu Parish in southwestern Louisiana...

* Until 200 AM CDT Tuesday

* At 631 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area from near Moss Bluff to 
  Lake Charles and Iowa extending south to Hayes and across Eastern 
  Cameron Parish and extending into the Gulf. The rain is currently 
  light across Western Calcasieu Parish. Rainfall amounts in the 
  heavy band of rain across Eastern Calcasieu and Cameron Parishes 
  three to 12 inches in just the past six hours. Across the Western 
  portions of Calcasieu and Cameron Parishes rainfall amounts have 
  been one to five inches. Flash flooding is already occurring and 
  becoming much more serious across Eastern portions of Calcasieu 
  Parish. Please if you are in a safe location do not venture out 
  into the developing flood situation.

* Some locations that will experience flooding include...
  Lake Charles, Sulphur, Jennings, Westlake, Welsh, Vinton, Iowa,
  Lake Arthur, Elton, Fenton, Grand Lake, Hayes, Moss Bluff, De
  Quincy, Lacassine National Wildlife Refuge, Lake Charles Regional
  Airport, Starks, Klondike, Dequincy and Lunita.

Additional rainfall amounts of two to six inches are possible this 
evening with locally higher amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
Residents living along streams and creeks and poor drainage 
areas should take immediate precautions to protect life and property.

&&

LAT...LON 3006 9370 3009 9373 3014 9369 3040 9373
      3040 9349 3049 9349 3049 9339 3040 9338
      3044 9278 3049 9277 3049 9263 3009 9262
      3004 9272 3004 9262 2994 9262 2994 9325
      3005 9328 3005 9333 2993 9334 2993 9376

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:39 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 28, 4:39 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
439 PM CDT Mon Aug 28 2017

.DISCUSSION...
Primary changes to this forecast package include extending the
Tropical Storm Warning ewd to Intracoastal City and introducing a
Storm Surge Watch to the coastal areas from the mouth of the
Atchafalaya River wwd.

All previous forecast thinking remains the same.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  80  72  83 /  90  90  90  90
LCH  75  81  76  82 / 100  90  90  90
LFT  75  83  77  84 /  90 100  80  80
BPT  74  79  75  79 / 100 100  90 100

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
     041>045-052>055-073-074.

     Tropical Storm Warning for LAZ052-073-074.

TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
     216-259>262.

     Tropical Storm Warning for TXZ215.

GM...Tropical Storm Warning for GMZ430-432-450-452-470-472.

     Small Craft Advisory until 7 AM CDT Wednesday for GMZ435-455-475.

&&

25
Hazardous weather outlook, Aug 28, 6:35 AM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
635 AM CDT Mon Aug 28 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
291200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
635 AM CDT Mon Aug 28 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Heavy rainfall from slowly moving Tropical Storm Harvey along the
Texas coast will produce several rounds of training showers and
thunderstorms across Southeast Texas, Central and Southern
Louisiana. A flash flood watch for the entire area continues.

The prolonged east to southeast winds will lead to minor coastal
flooding across Southeast Texas and Southwestern Louisiana.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Continued heavy rainfall from Tropical Storm Harvey will continue
through Thursday. The chances of precipitation will slowly diminish
Friday into the Labor Day weekend and the entire system moves
further inland and weakens.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required.

GMZ430-432-435-450-452-455-470-472-475-291200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
635 AM CDT Mon Aug 28 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Tropical Storm Harvey along the Texas coast will continue to
produce prolonged moderate to strong east to southeast winds and
elevated seas, along with several rounds of training showers and
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Continued elevated winds and seas will continue as Tropical Storm
Harvey slowly moves into Southeast Texas by late Wednesday and
Thursday. The chances of precipitation will slowly diminish
Friday into the Labor Day weekend and the entire system moves
further inland and weakens.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required.

In the hours before

Local storm report, Aug 28, 1:42 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
142 PM CDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      2 N LAKE CHARLES        30.24N 93.20W
08/28/2017                   CALCASIEU          LA   INSURANCE CO

            MULTIPLE I-10 ON/OFF RAMPS FLOODED.

&&

RACKLEY
Local storm report, Aug 28, 3:44 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
344 PM CDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          3 N LA BELLE            29.92N 94.16W
08/28/2017                   JEFFERSON          TX   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTED BRIEF TORNADO TOUCHED DOWN IN A
            FIELD. NO DAMAGE.

&&

RACKLEY
Special weather statement, Aug 28, 4:10 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
410 PM CDT MON AUG 28 2017

LAZ041-042-074-282215-
Calcasieu LA-Jefferson Davis LA-East Cameron LA-
410 PM CDT MON AUG 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMERON...
SOUTHWESTERN JEFFERSON DAVIS AND SOUTHEASTERN CALCASIEU PARISHES
UNTIL 515 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lacassine National Wildlife Refuge, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Charles, Iowa, Fenton, Lacassine National Wildlife Refuge,
Hayes, Lebleu Settlement, Holmwood, Lacassine and Bell City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until midnight CDT for southwestern
Louisiana.

LAT...LON 2989 9280 2986 9302 3033 9321 3039 9290
TIME...MOT...LOC 2109Z 165DEG 19KT 2996 9294

Jones
Local storm report, Aug 28, 4:16 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
416 PM CDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      2 N ABBEVILLE           30.01N 92.12W
08/28/2017                   VERMILION          LA   BROADCAST MEDIA

            BROADCAST MEDIA VIDEO SHOWS FLASH FLOODING NEARLY INTO
            SEVERAL HOMES ALONG HWY 167 AND SAND PIT RD.

&&

RACKLEY
Local storm report, Aug 28, 6:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
630 PM CDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      4 N ORANGE              30.16N 93.76W
08/28/2017                   ORANGE             TX   BROADCAST MEDIA

            PUBLIC PHOTO VIA MEDIA SHOWS SEVERAL FEET OF WATER OVER
            ROAD NEAR LITTLE CYPRESS.

&&

RACKLEY
Local storm report, Aug 28, 6:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
638 PM CDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      4 S LUMBERTON           30.20N 94.20W
08/28/2017                   HARDIN             TX   BROADCAST MEDIA

            MEDIA PHOTO SHOWS SIGNIFICANT WATER OVER KEITH ROAD AND A
            WATER RESCUE WITH BOATS.

&&

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:02 PM CDTSpecial Marine WarningLCH43 min
Aug 27, 7:07 PM CDTSpecial Marine WarningLCH53 min
Aug 27, 7:28 PM CDTSpecial Marine WarningLCH62 min
Aug 27, 7:41 PM CDTSpecial Marine WarningLCH49 min
Aug 27, 8:00 PM CDTSpecial Marine WarningLCH60 min
Aug 27, 8:18 PM CDTSpecial Marine WarningLCH57 min
Aug 27, 8:31 PM CDTRiver Flood WarningLCHBeauregard7 days
Aug 27, 8:31 PM CDTRiver Flood WarningLCHRapides12 days
Aug 27, 8:31 PM CDTRiver Flood WarningLCHAllen, Jefferson Davis11 days
Aug 27, 8:31 PM CDTRiver Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis8 days
Aug 27, 8:31 PM CDTRiver Flood WarningLCHVernon9 days
Aug 27, 8:50 PM CDTSpecial Marine WarningLCH55 min
Aug 27, 9:00 PM CDTSpecial Marine WarningLCH60 min
Aug 27, 9:21 PM CDTSpecial Marine WarningLCH54 min
Aug 27, 9:43 PM CDTSpecial Marine WarningLCH62 min
Aug 27, 10:06 PM CDTSpecial Marine WarningLCH54 min
Aug 27, 10:31 PM CDTRiver Flood WarningLCHLafayette, Vermilion11 days
Aug 27, 10:44 PM CDTSpecial Marine WarningLCH61 min
Aug 27, 11:03 PM CDTSpecial Marine WarningLCH57 min
Aug 27, 11:43 PM CDTSpecial Marine WarningLCH32 min
Aug 27, 11:48 PM CDTTornado WarningLCHCameron27 min
Aug 27, 11:50 PM CDTSpecial Marine WarningLCH55 min
Aug 27, 11:58 PM CDTFlash Flood WarningLCHBeauregard, Calcasieu, Cameron, Jefferson Davis8 hr
Aug 28, 12:19 AM CDTTornado WarningLCHCameron26 min
Aug 28, 12:22 AM CDTSpecial Marine WarningLCH23 min
Aug 28, 12:44 AM CDTSpecial Marine WarningLCH2 hr
Aug 28, 12:45 AM CDTSpecial Marine WarningLCH60 min
Aug 28, 12:52 AM CDTSpecial Marine WarningLCH53 min
Aug 28, 12:55 AM CDTSpecial Weather StatementLCHVermilion50 min
Aug 28, 1:40 AM CDTSevere Thunderstorm WarningLCHCameron65 min
Aug 28, 1:46 AM CDTSpecial Marine WarningLCH89 min
Aug 28, 1:53 AM CDTSpecial Marine WarningLCH67 min
Aug 28, 2:36 AM CDTSpecial Weather StatementLCHJefferson Davis39 min
Aug 28, 2:55 AM CDTSpecial Marine WarningLCH50 min
Aug 28, 3:19 AM CDTSpecial Weather StatementLCHCalcasieu41 min
Aug 28, 4:00 AM CDTSpecial Marine WarningLCH60 min
Aug 28, 4:23 AM CDTSpecial Marine WarningLCH67 min
Aug 28, 5:00 AM CDTCoastal Flood AdvisoryLCHCameron9 hr
Aug 28, 5:05 AM CDTSpecial Marine WarningLCH115 min
Aug 28, 5:10 AM CDTSevere Thunderstorm WarningLCHCameron35 min
Aug 28, 6:19 AM CDTSpecial Marine WarningLCH116 min
Aug 28, 6:53 AM CDTTornado WarningLCHAcadia37 min
Aug 28, 7:34 AM CDTFlash Flood WarningLCHAcadia5 hr
Aug 28, 7:43 AM CDTTornado WarningLCHAllen, Jefferson Davis47 min
Aug 28, 7:52 AM CDTTornado WarningLCHCameron, Vermilion38 min
Aug 28, 7:54 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu, Cameron, Jefferson Davis11 hr
Aug 28, 8:14 AM CDTFlash Flood WarningLCHAllen, Beauregard, Jefferson Davis, Vernon11 hr
Aug 28, 8:27 AM CDTTornado WarningLCHCameron, Vermilion33 min
Aug 28, 8:28 AM CDTTornado WarningLCHCameron, Vermilion32 min
Aug 28, 8:31 AM CDTTornado WarningLCHAllen29 min
Aug 28, 8:40 AM CDTTornado WarningLCHIberia, St. Mary35 min
Aug 28, 9:00 AM CDTTornado WarningLCHCalcasieu17 min
Aug 28, 9:06 AM CDTSpecial Marine WarningLCH54 min
Aug 28, 9:18 AM CDTRiver Flood WarningLCHBeauregard, Vernon10 days
Aug 28, 9:28 AM CDTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides, Saint Landry, Vernon6 hr
Aug 28, 9:37 AM CDTFlash Flood WarningLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more13 hr
Aug 28, 10:20 AM CDTTropical Storm WatchLCHCameron6 hr
Aug 28, 10:20 AM CDTTropical Storm WarningLCHCameron, Saint Martin58 hr
Aug 28, 10:31 AM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry5 days
Aug 28, 10:31 AM CDTRiver Flood WarningLCHAllen7 days
Aug 28, 10:36 AM CDTSpecial Marine WarningLCH54 min
Aug 28, 11:28 AM CDTSpecial Marine WarningLCH62 min
Aug 28, 11:45 AM CDTTornado WarningLCHSaint Martin30 min
Aug 28, 12:05 PM CDTTornado WarningLCHIberia, Saint Martin, St. Mary25 min
Aug 28, 12:24 PM CDTTornado WarningLCHSaint Martin36 min
Aug 28, 12:27 PM CDTSpecial Marine WarningLCH63 min
Aug 28, 12:58 PM CDTTornado WarningLCHSaint Martin, St. Mary32 min
Aug 28, 1:02 PM CDTSpecial Marine WarningLCH13 min
Aug 28, 1:02 PM CDTTornado WarningLCHCameron28 min
Aug 28, 1:14 PM CDTSpecial Marine WarningLCH16 min
Aug 28, 1:21 PM CDTSpecial Marine WarningLCH24 min
Aug 28, 2:26 PM CDTRiver Flood WarningLCHAllen8 days
Aug 28, 2:26 PM CDTRiver Flood WarningLCHAllen11 days
Aug 28, 2:26 PM CDTRiver Flood WarningLCHCalcasieu13 days
Aug 28, 3:31 PM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin3 days
Aug 28, 4:10 PM CDTSpecial Weather StatementLCHJefferson Davis65 min
Aug 28, 4:15 PM CDTStorm Surge WatchLCHCameron51 hr
Aug 28, 4:20 PM CDTTornado WarningLCHCalcasieu, Cameron, Jefferson Davis25 min
Aug 28, 4:25 PM CDTSpecial Marine WarningLCH20 min
Aug 28, 4:45 PM CDTTornado WarningLCHCameron30 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.